Tennessee, 2016Tornadoes and Damaging Winds in Tennessee, November 29 to 30, 2016
November 29 to 30, 2016 · NWS OHX · 5 events in 2 counties and zones
A large upper level trough of low pressure combined with a northward moving warm front to spawn numerous supercells and tornadoes across the southeastern US from the afternoon hours on November 29, 2016 through the night and into the next day on November 30. Numerous tornado touched down in Louisiana, Mississippi, Alabama, Middle and Eastern Tennessee, Georgia, Florida, and South Carolina,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level trough of low pressure combined with a northward moving warm front to spawn numerous supercells and tornadoes across the southeastern US from the afternoon hours on November 29, 2016 through the night and into the next day on November 30. Numerous tornado touched down in Louisiana, Mississippi, Alabama, Middle and Eastern Tennessee, Georgia, Florida, and South Carolina, resulting in 5 deaths and dozens of injuries. Across Middle Tennessee, two tornadoes touched down in Coffee County in Tullahoma and near Manchester, damaging many homes and causing one minor injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 29, 8:56 PM CST, 9 minutes earlier.
Area forecast discussion, Nov 29, 8:56 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
856 PM CST Tue Nov 29 2016
.UPDATE...
FOR MESOSCALE DISCUSSION...
&&
.MESOSCALE DISCUSSION...
Greatest helicity axis appears to be lined up from nw AL ne to our
Plateau area. Some storms are currently rotating within this
area according to radar. Another smaller area of elevated helicity
values is further northwest from Linden toward Nashville. However,
this is north of the warm front currently and no rotating cells
are indicated by radar as of yet. Still looking at the potential
for helicities to ratchet up a step or two through 06z across our
Plateau, especially.
&&
.PREV DISCUSSION.../ISSUED /
FXUS64 KOHX 300015
AFDOHX
Area Forecast Discussion
National Weather Service Nashville TN
615 PM CST Tue Nov 29 2016
UPDATE...
FOR MESOSCALE DISCUSSION...
&&
.AVIATION...
00Z TAF DISCUSSION.
Continued high confidence of VFR conditions through 03Z, but
flying conditions will deteriorate quickly after 03Z as SHRA/TSRA
spread across the area. Continue to have medium confidence with
respect to timing the onset/ending of SHRA/TSRA. Continue to have
only low to medium confidence with respect to timing the flight
category restrictions and the flight categories themselves.
Still anticipating that several amendments will be possible
through at least this evening and overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 56 62 36 52 33 / 90 20 0 0 0
Clarksville 51 58 34 50 32 / 70 10 0 0 0
Crossville 58 62 33 47 30 / 90 80 10 0 0
Columbia 54 61 35 53 32 / 100 30 0 0 0
Lawrenceburg 55 63 35 53 32 / 100 40 0 0 0
Waverly 50 58 34 51 31 / 80 10 0 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......21
AVIATION........31
Hazardous weather outlook, Nov 29, 2:14 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CST TUE NOV 29 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-302015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
214 PM CST TUE NOV 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF MIDDLE
TENNESSEE BETWEEN 9 PM AND 4 AM. THE MAIN CONCERN WILL BE
DAMAGING STRAIGHT LINE WINDS, BUT LARGE HAIL UP TO QUARTER SIZE
AND A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. THE HIGHEST
TORNADO THREAT WILL BE SOUTH OF A LINDEN TO MURFREESBORO TO
CROSSVILLE LINE.
EXCESSIVE RUNOFF FROM HEAVY RAINS AS WELL AS LEAF-CLOGGED DRAINS
COULD CAUSE SOME FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
JACKSON
In the hours before
Special weather statement, Nov 29, 7:41 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
741 PM CST TUE NOV 29 2016
TNZ060-061-094-095-300215-
MARSHALL TN-LAWRENCE TN-MAURY TN-GILES TN-
741 PM CST TUE NOV 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAWRENCE...
NORTHWESTERN MARSHALL...NORTHWESTERN GILES AND SOUTHEASTERN MAURY
COUNTIES UNTIL 815 PM CST...
AT 740 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF LAWRENCEBURG...MOVING NORTHEAST AT 50 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LAWRENCEBURG...SPRING HILL...ETHRIDGE...LYNNVILLE...I-65
EAST OF COLUMBIA AND CULLEOKA.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.
LAT...LON 3518 8717 3530 8734 3574 8697 3556 8671
TIME...MOT...LOC 0140Z 219DEG 44KT 3530 8721
SHAMBURGER
Special weather statement, Nov 29, 8:33 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 PM CST TUE NOV 29 2016
TNZ095-300300-
GILES TN-
833 PM CST TUE NOV 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILES COUNTY UNTIL
900 PM CST...
AT 831 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF ATHENS...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKTON AND PROSPECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.
LAT...LON 3500 8712 3516 8683 3499 8684
TIME...MOT...LOC 0231Z 240DEG 34KT 3494 8704
SHAMBURGER
Special weather statement, Nov 29, 8:51 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
851 PM CST TUE NOV 29 2016
TNZ077>079-300315-
GRUNDY TN-WARREN TN-COFFEE TN-
851 PM CST TUE NOV 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WARREN...NORTHWESTERN
GRUNDY AND SOUTHEASTERN COFFEE COUNTIES UNTIL 915 PM CST...
AT 851 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF MANCHESTER...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MCMINNVILLE...ALTAMONT...MORRISON...VIOLA AND HILLSBORO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.
LAT...LON 3540 8602 3576 8580 3566 8560 3563 8560
3558 8558 3533 8586
TIME...MOT...LOC 0251Z 210DEG 35KT 3543 8589
SHAMBURGERTornado, Coffee
- When
- November 29, 9:05 PM CST to 9:15 PM CST
- Where
- Coffee County, 1.15 mi SW of Tullahoma to 0.77 mi SSE of Mountain View
- Rating
- EF1
- Path length
- 7.99 mi
- Path width
- 300 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.358, -86.245
An EF-1 tornado touched down just inside the Coffee County line west of Tullahoma. This tornado tracked through the northside of Tullahoma crossing over State Route 16/Jackson Street damaging several businesses with mostly roof damage observed. The tornado then moved across the Lakewood Golf and Country Club and Lake Tullahoma Estates neighborhoods where several hundred trees were uprooted and snapped. Almost all of the structural damage in these neighborhoods were due to downed trees. One person sustained a minor injury when a tree fell on their car. Once the tornado crossed the lake, it lifted just before Cherry Springs Road.
Tornado, Coffee
- When
- November 29, 9:24 PM CST to 9:29 PM CST
- Where
- Coffee County, 0.6 mi NNW of Red Hill to 1.11 mi SE of Ragsdale
- Rating
- EF1
- Path length
- 3.51 mi
- Path width
- 200 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.457, -86.056
A new circulation formed east-southeast of the Tullahoma tornado and touched down just southeast of Manchester. Although not on the ground for long, several dozen trees were snapped and uprooted and several barns and outbuildings were heavily damaged along the path. A one story log cabin style house was picked up off of the foundation and moved 6-8 feet off of center with most of the house still fully intact. Unfortunately, this house was not properly attached to the foundation hence the EF-1 rating.
Thunderstorm Wind, Grundy
- When
- November 29, 11:33 PM CST
- Where
- Grundy County, 1.25 mi NNE of Gruetli
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.385, -85.658
Power lines were blown down on 20th Ave North near Bouldin Rd.
Thunderstorm Wind, Grundy
- When
- November 30, 2:13 AM CST
- Where
- Grundy County, 0.65 mi SE of Monteagle
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.245, -85.820
A carport was blown off into power lines at Mountain Auto Sales on Highway 41 just east of Monteagle. In addition, several trees and power lines were blown down along Highway 41 and Dubose Street in the same area with both roadways blocked and closed. Grundy County schools were closed 11/30 due to the storm damage between Monteagle and Tracy City.
Thunderstorm Wind, Grundy
- When
- November 30, 2:18 AM CST
- Where
- Grundy County, 0.75 mi NNW of White City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.261, -85.723
Power lines were blown down on Lakes Rd east of Tracy City.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, November 29 to 30, 20164 deaths · 12 injured · $3,000 · EF3 · 21 events
- Winter Weather in Vermont, November 29, 20161 death · $130,000 · 8 events
- Tornadoes in Alabama, November 29 to 30, 2016EF2 · 13 events
- Tornado and Hail in Mississippi, November 29, 2016$260,000 · EF1 · 8 events
- Drought in Louisiana, November 29 to 30, 2016$50,000 · 1 event
- High Wind in Nebraska, November 29, 201656 kt wind · 12 events
- Hail and Damaging Winds in Louisiana, November 29, 20161.75 in hail · 11 events
- High Wind in Wyoming, November 29, 201653 kt wind · 8 events
- Winter Storm and High Wind in Alaska, November 29 to 30, 2016$2,000 · 63 kt wind · 6 events
- Flash Flooding in Alabama, November 29 to 30, 20164 events
- Heavy Snow in Maine, November 29 to 30, 20163 events
- High Wind in South Dakota, November 29, 201652 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667876, 667878, 667883, 667882, 667884.